South Dakota, 2021

Hail and Damaging Wind in South Dakota, July 3, 2021

July 3, 2021 · NWS ABR · 4 events in 2 counties and zones

Severe storms developed along a warm front over central and north central South Dakota. The slow moving thunderstorms produced hail for a half-hour in Jones and Dewey counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe storms developed along a warm front over central and north central South Dakota. The slow moving thunderstorms produced hail for a half-hour in Jones and Dewey counties. Wind gusts of 70 mph in Jones County caused damage to corn crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 1:23 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 1:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
223 PM CDT Sat Jul 3 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 220 PM CDT Sat Jul 3 2021

Forecast challenges remain TS chances tonight along with
temperatures and fire weather concerns for Sunday.

Currently, under a sunny to mostly sunny sky, temperatures are
warming through the 80s and 90s. Winds are generally from the south
and breezy to windy at times. A surface trof/pseudo warm front is
just about to the western edge of Corson County. MLCIN is continuing
to decrease (down to ~50-75j/kg) while MLCAPE is maintaining around
1500-2000j/kg. And, +12C air at 700hpa has set up across the far
western forecast zones. Still just 20 to 25 knots of deep layer
shear progged for this afternoon/evening.

When the period opens at 00Z this evening, there will probably be a
few thunderstorms ongoing (convective initiation by appx 23Z) per
the latest available CAM and GSM operational solutions, mainly
anchored on the Missouri River valley region of the CWA. As was
mentioned before, ingredients sufficient for strong to severe
organized convection this afternoon/evening are lacking. All of 30
to 40 knots of jet-streak winds aloft will be available to support
weak low level forcing for ascent. DCAPE (strong thunderstorm winds)
is about the only severe-favorable prog running up values up to 1400-
1700j/kg through this evening across the western CWA.

This surface trof/boundary will be overtaken by a cold front later
tonight. The front will continue to work south and east through the
region through the first half of the day on Sunday. Not really much
in the way of low level caa on Sunday while mid/upper level heights
rise Sunday into Sunday night, but dry air advection will be
notable. Another look at wind progs in BUFKIT suggests the potential
for hitting Red Flag wind criteria is not very probable, so no Fire
Weather headlines for Sunday at this time, although, afternoon
relative humidity values are still forecast to fall 15 to 20
percent. Given how warm forecast temperatures are supposed to be on
Sunday, heat indices may top 100 degrees during peak heating Sunday
afternoon. But, at the same time, where the heat index is 100F, the
ambient air temperature is 101F or 102F. So, no considerations at
this time for a heat advisory across the southern half of forecast
zones on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM CDT Sat Jul 3 2021

Monday appears to be the warmest day through the long term portion
of the forecast with highs in the 90s, to perhaps around 100
degrees. A storm system crossing the region Monday night through
Tuesday evening will bring the potential for widespread, much needed
rainfall. The GEFS probability of seeing 0.25 inches of QPF has
increased some from yesterday's 12Z model run with the prob now
around 35-60 percent. WPC's Day 3 QPF as most of the CWA receiving
0.50 to 1.75 inches. Hopefully, the area will see this much needed
rainfall. Highs on Tuesday will be significantly cooler due to
widespread cloud cover, showers, and cool low level thermal
profiles. With the NBM on the higher side of other guidances,
have lowered highs a few degrees, with temperatures mostly in the
low to mid 70s. After a dry Wednesday, and mostly dry Thursday,
another storm system could bring showers and thunderstorms back
into the area Friday through Saturday. As of now, the most
significant pcpn may occur over northeastern South Dakota, and
western Minnesota. That said, confidence is low with regards to
impacts with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM CDT Sat Jul 3 2021

Terminals KABR,KATY,KPIR,KMBG

A few thunderstorms could be developing by 5 or 6 PM CDT over
portions of central and north central South Dakota. Strong winds
are possible, and perhaps a little bit of hail, with any
thunderstorms that develop. Terminals with the greatest chance of
experiencing a TS this afternoon/evening are KPIR/KMBG. Unless
one of these terminals ends up under a TS, VFR flying weather is
forecast to prevail at all four terminals through the next 24
hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     SDZ003-004-009-015-016-033>035-045-048.

MN...None.
&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jul 3, 3:06 AM CST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
406 AM CDT Sat Jul 3 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
406 AM CDT Sat Jul 3 2021 /306 AM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Fire weather remains the chief concern again today. The forecast
area along and west of the James valley will see elevated fire
weather conditions, with a red flag warning posted across the
Missouri valley for this afternoon.

Thunderstorms are a risk as well, mainly during the late afternoon
and evening across the Missouri valley. Widespread severe weather is
unlikely though storms will come with the threat of gusty winds and
lightning. Storms will dissipate rapidly after dark.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Fire weather threat continues into Sunday with low afternoon humidity
and temperatures near 100. Winds will have shifted to the north and
will remain breezy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Special weather statement, Jul 3, 2:29 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
329 PM CDT Sat Jul 3 2021

SDZ005>008-010-011-017>023-036-037-051-040100-
McPherson-Brown-Marshall-Roberts-Edmunds-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
Including the cities of Eureka, Aberdeen, Britton, Sisseton,
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank,
Hayti, Clear Lake, Highmore, Miller, and Fort Thompson
329 PM CDT Sat Jul 3 2021

The hot, breezy and dry environment will persist into this early
evening, creating elevated fire danger conditions. Refrain from
burning, if possible. Be especially cautious if outdoor activities
involve fire or anything that can cause fire starts.

Details...south winds 15 to 25 mph with gusts up to 35 mph and
relative humidity values as low as 25 to 30 percent will combine
with dry and cured fuels to create elevated fire danger
conditions into early this evening.

LUECK
Special weather statement, Jul 3, 4:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
505 PM CDT Sat Jul 3 2021

SDZ033-045-032230-
Stanley SD-Jones SD-
505 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Van Metre, or 23 miles north of Murdo, moving east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wendte and Van Metre.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for central South Dakota.

LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074
TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089

SD
Special weather statement, Jul 3, 4:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
442 PM MDT Sat Jul 3 2021

SDZ015-032315-
Dewey SD-
442 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEWEY COUNTY UNTIL
515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laplant, or 29 miles east of Eagle Butte, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Dewey
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4506 10077 4515 10071 4513 10049 4496 10060
TIME...MOT...LOC 2242Z 303DEG 8KT 4508 10065

SD

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 3, 5:00 PM CST
Where
Jones County, 5.65 mi SE of Capa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.070, -100.890

Severe winds to seventy mph damaged some corn crops.

Hail, Jones

When
July 3, 5:30 PM CST
Where
Jones County, 3.14 mi SSW of Capa
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -101.010

A storm produced hail for nearly 30 minutes with large hail to quarter size occurring at the end of the storm.

Hail, Dewey

When
July 3, 4:40 PM MST
Where
Dewey County, 2.52 mi ESE of Moreau
Measured
1 in hail
Reported by
Public
Coordinates
45.360, -100.400

A storm produced hail for nearly 30 minutes with large hail to quarter size occurring at the end of the storm.

Hail, Jones

When
July 3, 5:50 PM CST
Where
Jones County, 5.11 mi NW of Okaton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.930, -100.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971697, 971695, 971696, 971698.